Montana, 2021High Wind in Montana, December 18 to 20, 2021
December 18 to 20, 2021 · NWS BYZ · 6 events in 5 counties and zones
A tight north/south surface pressure gradient across the Livingston and Nye areas, along with a tight west/east surface pressure gradient just east of the foothills resulted in high wind gusts across these areas.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight north/south surface pressure gradient across the Livingston and Nye areas, along with a tight west/east surface pressure gradient just east of the foothills resulted in high wind gusts across these areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 18, 3:19 AM MST, 12 hours 5 minutes earlier.
Area forecast discussion, Dec 18, 3:19 AM MST, 12 hours 5 minutes before
Area Forecast Discussion
National Weather Service Billings MT
319 AM MST Sat Dec 18 2021
.DISCUSSION...
Today through Sunday night...
Clear skies have allowed temperatures to drop well below zero in
many areas east of Billings this morning. From Billings to the
west, warm air advection and southwest winds have developed
pushing temperatures up off their mid evening lows. Warm advection
will be the theme of the day as ridging builds in aloft. Under the
ridge expect gap winds to increase along the western foothills,
stirring up recent snowfall for areas of blowing/drifting snow.
For the rest of the area should see temperatures climb into the 25
to 35 degree range this afternoon with a south/southwest breeze
developing through the day.
Current winter weather advisory for the Livingston and Nye
vicinities will continue through at least this morning, but
expect a transition to a wind advisory or possibly a high wind
warning this afternoon. Have seen some restricted visibility
around Livingston overnight with the airport dropping down to
around a mile at times in blowing snow. However web cams do not
look too bad in this area and expect that any snow that could be
lofted in the 50 to 60 mph wind gust range probably will have been
exhausted by mid day. Guidance on wind speeds for tonight suggest
gusts in the 65 to 75 mph range developing by midnight, continuing
through Sunday morning before tapering off. Chances for 75+ mph
gusts check in at around 30 percent. Either way with the higher
end wind speeds think a wind highlite will be needed.
Sunday afternoon the zonal jet stream over southern Canada sags
southward and pushes a cold front through the area mid to late
afternoon. Temperatures will drop from the mid 30s to the 20s late
in the day. Latest NBM guidance pulls precipitation further south
than previous runs with an inch or more of snow now showing up along
and north of a Miles City to Billings to Nye line, and 2 to 4
inches along the Musselshell river valley Sunday night. Still some
uncertainty with how far south the snow will get as its going to
be tied to the depth of the cold air, and in this case the push
southward is entirely from subtle jet forcing. For now looks like
the Monday morning commute will be impacted by snow along and
north of the Yellowstone river valley. Chambers
Monday through Friday...
The extended forecast looks unsettled as a series of shortwave
troughs move across the area.
Monday looks to start off with some precip across central Montana
as the first in a series of shortwave troughs featured in the
extended forecast makes its way out of the area. Snowfall will
diminish by Monday afternoon as the associated surface high moves
into the Dakotas. Northwest flow aloft will replace the departing
wave Monday evening, so high winds are likely once again along the
Livingston/Nye corridor into Tuesday morning. Expect gusts up to
60 mph overnight, in addition to some blowing snow reducing
visibility at times.
The second trough moves through Tuesday morning in what looks
like a very similar story, though slightly more progressive, so
precip chances are lower and would be focused along the
northeastern CWA. Once again, precip diminishes rather quickly
Tuesday evening. A more substantial but narrow ridge builds
overnight Tuesday before yet another shortwave trough moves
through on Wednesday morning. However, this trough originates from
the deeper upper low off of the west coast and will move through
the area from the southwest. Because of this, precip will mostly
be confined to the favored southwesterly upslope areas in the
western mountains and foothills early on. Later in the day into
Thursday, precip chances increase across the area as a surface low
ejects in the lee of the Rockies and moves into the Dakotas. This
system will not be as cold as the two earlier in the week, so
Wednesday looks to be the warmest day of the week.
Details regarding precip Thursday and beyond remain largely
unclear. Ensembles continue to show an active pattern, but will
need to wait for coming shifts to start to discuss more details.
Highs Monday will be in the 20s with some warmer air tucked into
the western foothills. Tuesday will be slightly warmer with 20s
east and 40s west. Wednesday and Thursday will be mostly 30s and
40s before a cool down Friday into the 20s.
Behringer
&&
.AVIATION...
VFR will prevail throughout the period with the exception of MVFR
to IFR at KLVM due to blowing snow. Gusty WSW winds to 50 kts are
likely at KLVM through Saturday evening. Expect gusty SW winds to
25 kts at KBIL. Winds will be relatively light elsewhere. Some
mountain obscuration is possible over the Beartooth/Absarokas
Saturday afternoon.
Behringer
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sun Mon Tue Wed Thu Fri
-------------------------------------------------------
BIL 028 024/036 010/022 011/031 017/037 016/032 016/030
0/B 01/B 72/S 10/B 01/B 11/B 22/S
LVM 034 025/041 023/039 028/043 028/043 024/040 025/040
0/Q 02/S 62/S 10/N 11/N 23/S 33/S
HDN 027 017/038 008/024 007/031 010/037 011/032 011/031
0/B 01/E 61/E 20/B 00/B 11/B 21/B
MLS 020 012/037 004/018 007/024 007/033 008/026 007/022
0/U 00/E 41/E 20/B 01/B 11/B 11/B
4BQ 029 020/041 011/024 015/032 017/041 017/035 017/037
0/U 00/B 10/E 10/B 00/B 11/B 11/B
BHK 026 017/039 005/021 011/026 010/037 011/027 011/028
0/U 00/B 10/B 10/B 00/B 11/B 11/B
SHR 033 020/045 014/031 018/039 021/045 020/040 021/042
0/U 00/B 10/B 10/B 00/B 11/B 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 5 PM MST Sunday FOR
ZONES 65-66.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Dec 18, 2:49 PM MST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
249 PM MST Sat Dec 18 2021
MTZ029-042-063-141-172-228-182300-
Musselshell-Golden Valley-Judith Gap-Northern Sweet Grass-
Melville Foothills-Southern Wheatland-
249 PM MST Sat Dec 18 2021
This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.
* WHAT...Accumulating snowfall.
* WHERE...Along and north of a Nye to Hardin to Miles City line.
* WHEN...Sunday night into Monday morning.
* ADDITIONAL DETAILS...A cold front will bring a chance for
accumulating snow Sunday night. Most locations can expect an
inch or two of accumulation, but 3 to 4 inches may fall along the
Musselshell river valley from Harlowton to Roundup.
* ADDITIONAL HAZARD CONCERNS...Snow covered and slick roads along
with poor visibility may make travel difficult Sunday night
through the Monday morning commute.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be sure to stay tuned for further updates on this potential
hazardous weather.
Additional graphics can be found at:
https://www.weather.gov/billings
&&
In the hours before
Local storm report, Dec 18, 9:44 AM MST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
944 AM MST SAT DEC 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 AM NON-TSTM WND GST 2 WSW LIVINGSTON 45.65N 110.60W
12/18/2021 M59.00 MPH PARK MT DEPT OF HIGHWAYS
&&
RMSLocal storm report, Dec 18, 2:16 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
216 PM MST SAT DEC 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 AM NON-TSTM WND GST 2 WSW LIVINGSTON 45.65N 110.60W
12/18/2021 M61.00 MPH PARK MT DEPT OF HIGHWAYS
1218 PM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
12/18/2021 M74.00 MPH PARK MT ASOS
&&
TWHHigh Wind, Livingston Area
- When
- December 18, 3:24 PM MST to December 19, 3:00 PM MST
- Where
- Livingston Area forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Winds gusted to 81 mph at the Livingston Airport.
High Wind, Northern Sweet Grass
- When
- December 18, 4:00 PM MST to December 19, 3:30 AM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Winds gusted 58 to 65 mph across the area.
High Wind, Beartooth Foothills
- When
- December 18, 10:00 PM MST to December 19, 3:00 PM MST
- Where
- Beartooth Foothills forecast zone
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
Winds gusted to 89 mph near Red Lodge.
High Wind, Melville Foothills
- When
- December 19, 5:00 AM MST to 3:00 PM MST
- Where
- Melville Foothills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.140, -109.892 (the zone’s center; the record gives no point)
Winds gusted to 61 mph across the Melville area.
High Wind, Northern Sweet Grass
- When
- December 19, 5:00 AM MST to 3:00 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Winds gusted to 61 mph across the area.
High Wind, Paradise Valley
- When
- December 20, 8:45 PM MST to 11:59 PM MST
- Where
- Paradise Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Winds gusted to 60 mph across the Emigrant area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Indiana, December 18, 20211 death · $20,000 · 1 event
- Tornado and Damaging Winds in Texas, December 18, 2021$212,000 · EF1 · 4 events
- Winter Storm and Winter Weather in Vermont, December 18 to 19, 2021$115,000 · 16 events
- Damaging Winds in Louisiana, December 18, 2021$33,000 · 50 kt wind · 7 events
- Winter Weather in New York, December 18 to 19, 202118 events
- Winter Weather in Maine, December 18 to 19, 202115 events
- Winter Storm and Winter Weather in New York, December 18, 20219 events
- Heavy Snow and Winter Weather in Montana, December 18 to 20, 20218 events
- Winter Storm in New Hampshire, December 18 to 19, 20218 events
- Ice Storm and Heavy Snow in Alaska, December 18 to 22, 202162 kt wind · 6 events
- Winter Storm in Maine, December 18 to 19, 20216 events
- Heavy Snow in Oregon, December 18 to 20, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992388, 992389, 992386, 992384, 992385, 992390.